Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 146, NWS Austin/San Antonio, TX

May 3, 2006Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 3, 2006, 11:28 PM CDT for Kinney County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2006, 11:28 PM CDT (04:28 UTC)
Expired
May 4, 2006, 12:30 AM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 25 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3911 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 040430
SVREWX
TXC271-040530-
/O.NEW.KEWX.SV.W.0146.060504T0428Z-060504T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  KINNEY

* UNTIL 1230 AM CDT

* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH.  THIS STORM WAS LOCATED NEAR ALAMO VILLAGE...AND MOVING
  EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...BRACKETVILLE.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2960 10068 2917 10074 2916 10011 2961 10015

$$
2 follow-up statements
000 
WWUS54 KEWX 040455
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 PM CDT WED MAY 3 2006

TXC271-040530-
/O.CON.KEWX.SV.W.0146.000000T0000Z-060504T0530Z/
KINNEY TX-
1155 PM CDT WED MAY 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR KINNEY COUNTY...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTH OF ALAMO VILLAGE TO 12 MILES SOUTHEAST
OF BRACKETTVILLE...OR ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
BRACKETTVILLE TO SPOFFORD...MOVING EAST AT 25 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2960 10068 2917 10074 2916 10011 2961 10012

$$
000 
WWUS54 KEWX 040528
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1227 AM CDT THU MAY 4 2006

TXC271-040537-
/O.EXP.KEWX.SV.W.0146.000000T0000Z-060504T0530Z/
KINNEY TX-
1227 AM CDT THU MAY 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR KINNEY COUNTY EXPIRES AT 1230
AM CDT...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS MOVING ACROSS EASTERN KINNEY COUNTY WERE NO 
LONGER SEVERE. THE WARNING WILL BE ALLOWED TO EXPIRE AT 1230 AM CDT.

LAT...LON 2960 10068 2917 10074 2916 10011 2961 10012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:21 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 3, 9:21 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT WED MAY 3 2006

.UPDATE...
UPDATED FORECAST TO TWEAK 1ST PERIOD POPS/WX/QPF TO SHOW A GREATER
CHANCE FOR PRECIP ALONG THE RIO GRANDE VALLEY AND NO MENTION OF
PRECIP ALONG THE I-35 CORRIDOR UNTIL AFTER MIDNIGHT. ALSO
REESTABLISHED NEAR TERM TEMP...DEWPOINT AND WIND TRENDS BASED ON
THE LATEST OBS AND 00Z NAM12 DATA.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 725 PM CDT WED MAY 3 2006)

AVIATION...MID TO HIGH LEVEL CLOUDS WILL CONTINUE TO MOVE INTO
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY OVER THE NEXT FEW HOURS.
VFR CONDITIONS WILL PREVAIL THROUGH 06Z. AFT 06Z CIGS WILL BEGIN
TO DROP TO MVFR CIGS AND POSSIBLY IFR CIGS AT KSAT AFT 12Z. MAINLY
LOW CLOUDS WILL BE THE ISSUE...WINDS WILL BE STRONG ENOUGH TO
INHIBIT FOG FORMATION. CIGS WILL INCREASE TO VFR CONDITIONS ONCE
AGAIN AFT 18-21Z.

PREV DISCUSSION... (ISSUED 316 PM CDT WED MAY 3 2006)

DISCUSSION...
CLOUD COVER THIS AFTERNOON HAS LIMITED SFC HEATING AND ANTICIPATED
CONVECTIVE DEVELOPMENT ACROSS THE CWFA. STILL MAY SEE ISOLATED TSTMS
LATE THIS AFTERNOON WHEN CONVECTIVE TEMPS ARE FINALLY REACHED. AN
ISOLATED SEVERE TSTM IS NOT OUT OF THE QUESTION FOR THIS EVENING.
GFS SOLUTION DEPICTS A MCS DEVELOPING OVER THE TRANS PECOS REGION
THIS EVENING AND MOVING EASTWARD ACROSS SOUTH CENTRAL TEXAS
OVERNIGHT. AN UPPER LEVEL DISTURBANCE LOCATED SOUTHWEST OF ELP IS
MOVING EASTWARD AND GFS HAS A BETTER HANDLE ON THIS FEATURE THAN
THE NAM. THUS THE MCS FCST BY GFS LOOKS LIKE A FEASIBLE SOLUTION
AND WILL BE USED IN THIS FCST. IF MCS DEVELOPMENT COMES TO PASS
OVERNIGHT THE REGION WILL BE IN A POST MCS ENVIRONMENT ON THURSDAY
WHICH IS NOT CONDUCIVE TO CONVECTIVE DEVELOPMENT.

RAIN CHANCES WILL CONTINUE ACROSS THE REGION THURSDAY NIGHT THRU
SATURDAY NIGHT AS A WEAK FRONTAL BOUNDARY TRIES TO SAG SOUTHWARD
INTO THE REGION. THE FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR
CONVECTIVE DEVELOPMENT EACH AFTERNOON.

UPPER LEVEL RIDGING WITH BUILD OVER SOUTH TEXAS MONDAY THRU
WEDNESDAY WHICH WILL RESULT IN HOT AFTERNOON TEMPERATURES NEXT
WEEK. TEMPERATURES ALONG THE RIO GRANDE WILL BE AOA 100 DEGREES
FOR THE FIRST HALF OF NEXT WEEK.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/03/JB
Hazardous weather outlook, May 3, 9:31 AM CDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
931 AM CDT WED MAY 3 2006

TXZ171>173-183>194-202>209-217>225-228-041445-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
931 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT WILL
BE FROM HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS CHANCE FOR THUNDERSTORMS ACROSS THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE
IS A SLIGHT RISK THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN FRIDAY OR
FRIDAY EVENING.

In the hours before

Local storm report, May 3, 11:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     DEL RIO                 29.38N 100.90W
05/03/2006  M67 MPH          VAL VERDE          TX   ASOS

1105 PM     HAIL             DEL RIO                 29.38N 100.90W
05/03/2006  M0.75 INCH       VAL VERDE          TX   LAW ENFORCEMENT

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:27 PM CDTSevere Thunderstorm WarningEWXVal Verde48 min
May 3, 10:34 PM CDTSevere Thunderstorm WarningEWXKinney56 min
May 3, 10:55 PM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.